North Dakota, 2014

Funnel Cloud in North Dakota, August 9, 2014

August 9, 2014 · NWS BIS · 1 event in 1 county or zone

A frontal boundary along with ample low level moisture were present when a short lived funnel cloud developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A frontal boundary along with ample low level moisture were present when a short lived funnel cloud developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 1:49 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 9, 1:49 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM CDT SAT AUG 9 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 155 PM CDT SAT AUG 9 2014

THE MAIN FORECAST ISSUE TODAY WILL BE THUNDERSTORMS ALONG A
FRONTAL BOUNDARY CURRENTLY SITUATED ACROSS NORTHWEST NORTH DAKOTA
AT 2 PM CDT. THE FRONT WILL MOVE EAST THROUGH TONIGHT AND TRACK
THUNDERSTORMS WITH IT. A SECONDARY THUNDERSTORM THREAT LIES ACROSS
THE SOUTH CENTRAL THROUGH EAST CENTRAL THIS AFTERNOON AND EVENING
ASSOCIATED WITH A WEAK UPPER LOW MOVING EAST.

THERE IS SOME POTENTIAL FOR LARGE HAIL AND STRONG WINDS WITH THE
FRONTAL THUNDERSTORMS TONIGHT. THE MAIN MISSING INGREDIENT WILL BE
SUFFICIENT SHEAR AS SUFFICIENT CAPE IS PRESENT.

POPS ARE A BIT COMPLICATED AS THE TWO AREAS MERGE TOGETHER
TONIGHT. SUNDAY LOOKS COOLER AND DRY BEHIND THE FRONT.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 247 PM CDT SAT AUG 9 2014

DRY WEATHER WITH NEAR NORMAL TEMPERATURES WILL BEGIN THE EXTENDED
FORECAST...WITH A POTENTIAL RETURN TO MORE ACTIVE WEATHER LATE
NEXT WEEK.

THE 12 UTC GLOBAL SUITE IS IN AGREEMENT ON A BUILDING
INTERMOUNTAIN WEST RIDGE SUNDAY THROUGH TUESDAY...RESULTING IN
NEAR NORMAL TEMPERATURES IN THE MID TO UPPER 80S BY TUESDAY AND
WEDNESDAY. THEREAFTER...ENERGY FROM THE UPPER LEVEL TROUGH COMING
ON SHORE TO THE PACIFIC COAST TUESDAY BEGINS TO EJECT INTO THE
ROCKIES...BREAKING DOWN THE RIDGE THURSDAY INTO THE WEEKEND. THIS
WOULD SUGGEST A RETURN OF THUNDERSTORM CHANCES AFTER A DRY START
TO THE EXTENDED FORECAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 155 PM CDT SAT AUG 9 2014

AREA OF STRATO-CU WILL CONTINUE TO BREAK UP ACROSS CENTRAL NORTH
DAKOTA THIS AFTERNOON. LOCALLY MVFR CONDITIONS WILL BECOME VFR
AFTER 22Z. COLD FRONT ACROSS NORTHWEST NORTH DAKOTA WILL MOVE EAST
TONIGHT. THUNDERSTORMS ALONG THE FRONT WILL MOVE THROUGH WESTERN
AND CENTRAL NORTH DAKOTA. TOO MUCH UNCERTAINTY WITH THE TIMING
AND LOCATION OF THE THUNDERSTORMS TO ADD VALUE TO TAF FORECAST.
WILL CONTINUE TO USE VCTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...AYD
AVIATION...WAA
Hazardous weather outlook, Aug 9, 1:58 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT SAT AUG 9 2014

NDZ004-102000-
BOTTINEAU-
258 PM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SOURIS RIVER NEAR
WESTHOPE. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ001-002-009-010-017-018-031-032-102000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-
258 PM CDT SAT AUG 9 2014 /158 PM MDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. A FEW
MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ003-005-011>013-019>023-025-033>037-040>048-050-051-102000-
RENVILLE-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
258 PM CDT SAT AUG 9 2014 /158 PM MDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
HOWEVER THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED MORNING THUNDERSTORMS POSSIBLE FAR SOUTH CENTRAL INTO
THE JAMES RIVER VALLEY SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

WA/AYD

In the hours before

Special weather statement, Aug 9, 1:30 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT AUG 9 2014

NDZ009-092000-
WILLIAMS ND-
230 PM CDT SAT AUG 9 2014

...STRONG THUNDERSTORM NEAR RAY...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAY...OR 22 MILES NORTHEAST OF WILLISTON...
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RAY AROUND 235 PM CDT.
TIOGA AROUND 300 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4846 10289 4820 10285 4823 10332 4841 10333
TIME...MOT...LOC 1930Z 267DEG 19KT 4832 10319
Special weather statement, Aug 9, 1:51 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
251 PM CDT SAT AUG 9 2014

NDZ009-017-092030-
MCKENZIE-WILLIAMS-
251 PM CDT SAT AUG 9 2014

...SPECIAL WEATHER STATEMENT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
TIOGA TO LEWIS AND CLARK STATE PARK...AND MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TIOGA...
  LEWIS AND CLARK STATE PARK...
  WHITE TAIL BAY RECREATION AREA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

LAT...LON 4855 10289 4843 10288 4812 10301 4809 10334
      4855 10314
TIME...MOT...LOC 1951Z 271DEG 9KT 4846 10308 4812 10326

ABELING

The radar

The Bismarck radar (KBIS), 33 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Burleigh

When
August 9, 2:23 PM CST to 2:25 PM CST
Where
Burleigh County, 3.63 mi NE of Baldwin
Reported by
Public
Coordinates
47.070, -100.720

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536913.